Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Denver/Boulder, CO

August 6, 2018Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 6, 2018, 10:13 PM MDT for Arapahoe County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 10:13 PM MDT (04:13 UTC)
Expired
Aug 6, 2018, 10:45 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS85 KBOU 070413
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1013 PM MDT MON AUG 6 2018
 
COZ040-041-045-046-070445-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1013 PM MDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 1013 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arapahoe Park, or 17 miles east of Denver, moving east at 25 mph.

Half inch hail will be possible with this storm. Hail may accumulate
on roadways causing hazardous travel.

Locations impacted include...
Aurora, eastern Centennial, northern Parker, Greenwood Village,
Bennett, Arapahoe Park, Strasburg and Buckley AFB.

LAT...LON 3954 10485 3972 10486 3978 10427 3942 10433
TIME...MOT...LOC 0413Z 283DEG 22KT 3967 10464 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:39 PM MDT, 34 minutes earlier.

Area forecast discussion, Aug 6, 9:39 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
939 PM MDT Mon Aug 6 2018

.UPDATE...
Issued at 939 PM MDT Mon Aug 6 2018

Severe strength storms continue to march southeast across the
eastern plains. Hail has been the main threat from these storms,
with reports coming in as large as 2.75 inches in diameter, or
baseball-sized. As the gust front continues to push south, the
energy aloft weakens, and loss of daytime heating, storms will
continue to push southeast and weaken. Isolated activity may still
be expected mainly south of a line from the southern foothills
near the old Hayman fire area northeast to Greeley. Storms may
still be ongoing over the Palmer Divide and points east after
midnight, but strength will be much less. Updated the forecast to
reflect these trends through early morning, with the rest of the
forecast looking fine.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon Aug 6 2018

Another day of severe weather. Tail end of a stg zonal zonal jet
to our north and a moist east-sely low-level post frontal flow
places nenr Colorado in a favorable position for severe weather.
Bndry layer has warm sufficiently in the past couple of hours to
support deep convection, esply along the Palmer Divide and up
along the Cheyenne Ridge. 30-40kt storm motions would normally
reduce the risk of heavy rainfall for any one location, but
training of storms and PW values approaching an inch could lead to
localized flash flooding. Burn scars in best position to see
flooding. However, biggest concern next several hours will be the
threat of very large hail and damaging outflow winds. Storms
tracking east-southeast off the Front Range are expected to
intensify over the I-25 corridor fed by a moist east-southeast sfc
flow. HiRes models show a broken line of the storms moving out
across the plains late this afternoon and/or early this evening.
Believe the stronger convection will pass to the north and south
of the Denver metro area. Although can't rule out a severe storm
or two even in the metro area. Passage of the mid-level shortwave
around mid-evening should mark the beginning of the end of this
storm activity, first along the Front Range. Should then see
clearing over night, although may again see pockets of fog forming
late tonight where heavy rain/hail fell on the plains.

On Tuesday, northwesterly flow aloft in the wake of today's
shortwave appears drier to start the day. However, the plains's
boundary layer air still pretty moist. Strong sfc high in wrn
Nebraska will continue to feed low-level moisture in ern Colorado
during the day. Strong solar heating coupled with the passage of a
another weak disturbance  on nwly flow aloft expected to generate
another round of t-storms over and along the Front Range fthls by
afternoon. At this time, the severe weather threat do not appear
as great. Temperatures next 24 hours are expected to warm 5-10
degs in response to less cloud cover and warming aloft.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Aug 6 2018

Wednesday and Wednesday night, a weak northwesterly flow aloft
will be over the region with the center of the upper ridge
building over NV. NAM12 forecast soundings still show high CAPE
values over the northeast plains of CO, but the GFS models show
decreasing CAPEs with the main focus over the Palmer Divide.
Marginal risk of severe on Wednesday too with best potential from
the Palmer Divide southward. There may be some weak mid level
forcing associated with an embedded disturbance but the best lift
appears to be in the morning. The trend for the rest of the week
is for a drier northeast flow aloft to push the best moisture to
the south and west. Should see slightly warmer temperatures for
Thursday into the weekend, with the thunderstorm coverage
decreasing or diminishing altogether. By the weekend, a broad
upper ridge will stretch from Baja into the Upper Midwest. The
models show some increase in subtropical moisture over western CO
by Sunday, which will translate to a chance of thunderstorms in
the mountains. Weakening flow aloft Thursday through Sunday with
the main threat at that point transitioning more to heavy rainfall
vs severe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 939 PM MDT Mon Aug 6 2018

Some weak storms continue to build back near DEN, but activity is
minimal and should basically be all done for the area airports
tonight. VFR conditions are expected for the rest of the evening.
On Tuesday, continued VFR CIGS and VSBYS, with isolated MVFR CIGS
with passing afternoon t-storms. Could see storms move off the
foothills as early as 2 PM tomorrow. As for winds, east- southeast
8-15 kts this evening, south- southwest 4-10 kt overnight and
Tuesday morning, then east- southeast 6-14 kts in the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Baker
LONG TERM...Cooper
AVIATION...Baker/Kriederman
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Mon Aug 6 2018

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range
mountains beginning early this afternoon. These storms will then
track east-southeast over the nearby plains with some of them
possibly turning severe after 2 PM today. Hail up to two inches
in diameter and damaging winds to 70 mph will be possible. A
second area of concern today centered on the South Park, southern
foothill areas of Park, southern Jefferson and Douglas Counties
where a few storms may generate very heavy rainfall resulting in
localized flash flooding. The Weston Pass and Hayman Burns scars
will be most prone to flash flooding should this heavy rainfall
develop.

Farther out on the plains, expect isolated to scattered showers
and thunderstorms this afternoon capable of brief light to
moderate rainfall, cloud-to-ground lightning, gusty winds and
small hail. Most of this storm activity should move southeast of
the outlook area by midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe storms will be possible over the plains on Tuesday
mainly from Denver south to the Palmer Divide during the
afternoon and evening hours. Elsewhere expect a chance of showers
and thunderstorms. The chance of thunderstorms will continue on
Wednesday but be confined to the plains. Dry conditions will
return for Thursday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm this afternoon, and
mainly for spotters east of I-25 where damaging large hail and
strong winds will be possible.

Baker/Cooper

In the hours before

Local storm report, Aug 6, 8:33 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
833 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             5 ENE CEDAR POINT       39.37N 103.72W
08/06/2018  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

&&
Local storm report, Aug 6, 8:34 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
834 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             5 ENE CEDAR POINT       39.37N 103.72W
08/06/2018  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0825 PM     HAIL             1 NW HIGHLANDS RANCH    39.57N 104.99W
08/06/2018  M1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

0810 PM     HAIL             6 SW COUNTRY GARDENS    39.64N 104.40W
08/06/2018  M1.50 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0720 PM     HAIL             5 NW LEADER             39.95N 104.13W
08/06/2018  E2.00 INCH       ADAMS              CO   TRAINED SPOTTER

0542 PM     HAIL             4 NE WIGGINS            40.28N 104.02W
08/06/2018  E1.75 INCH       MORGAN             CO   TRAINED SPOTTER

0538 PM     HAIL             4 SE ORCHARD            40.29N 104.08W
08/06/2018  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

0526 PM     HAIL             1 N BUCKEYE             40.84N 105.10W
08/06/2018  M1.00 INCH       LARIMER            CO   PUBLIC

            REPORT VIA FACEBOOK.

0526 PM     HAIL             5 SW CARR               40.86N 104.95W
08/06/2018  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0440 PM     HAIL             6 ESE CORNISH           40.48N 104.32W
08/06/2018  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0430 PM     HAIL             5 SSW BRIGGSDALE        40.57N 104.36W
08/06/2018  M2.75 INCH       WELD               CO   TRAINED SPOTTER

0332 PM     HAIL             7 SW GROVER             40.80N 104.33W
08/06/2018  M2.00 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, Aug 6, 9:19 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
919 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             13 ENE KIOWA            39.40N 104.24W
08/06/2018  M1.25 INCH       ELBERT             CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&
Local storm report, Aug 6, 9:28 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
928 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             4 N HUGO                39.16N 103.47W
08/06/2018  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&
Local storm report, Aug 6, 9:49 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
949 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             9 NNW SIMLA             39.26N 104.15W
08/06/2018  M0.25 INCH       ELBERT             CO   TRAINED SPOTTER

            1 INCH ACCUMULATION.

&&
Special weather statement, Aug 6, 10:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1013 PM MDT MON AUG 6 2018

COZ040-041-045-046-070445-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1013 PM MDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 1013 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arapahoe Park, or 17 miles east of Denver, moving east at 25 mph.

Half inch hail will be possible with this storm. Hail may accumulate
on roadways causing hazardous travel.

Locations impacted include...
Aurora, eastern Centennial, northern Parker, Greenwood Village,
Bennett, Arapahoe Park, Strasburg and Buckley AFB.

LAT...LON 3954 10485 3972 10486 3978 10427 3942 10433
TIME...MOT...LOC 0413Z 283DEG 22KT 3967 10464

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:48 PM MDTSevere Thunderstorm WarningBOUAdams, Weld42 min
Aug 6, 7:14 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe31 min
Aug 6, 7:41 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert49 min
Aug 6, 7:48 PM MDTTornado WarningBOUArapahoe, Elbert27 min
Aug 6, 8:00 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert45 min
Aug 6, 8:15 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
Aug 6, 8:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe35 min
Aug 6, 8:28 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas17 min
Aug 6, 8:47 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Aug 6, 8:56 PM MDTSevere Thunderstorm WarningBOULincoln49 min
Aug 6, 9:00 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe11 min
Aug 6, 9:26 PM MDTSevere Thunderstorm WarningBOUElbert34 min
Aug 6, 9:59 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Aug 6, 10:29 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min
Aug 6, 11:07 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Aug 7, 4:09 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert39 min
Aug 7, 5:09 PM MDTSevere Thunderstorm WarningBOUArapahoe34 min
Aug 7, 5:10 PM MDTSpecial Weather StatementBOUWeld35 min
Aug 7, 5:17 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld43 min
Aug 7, 5:42 PM MDTAreal Flood AdvisoryBOUArapahoe, Washington46 min
Aug 7, 5:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.